Hail, Laramie
- When
- June 5, 2:45 PM MST to 2:48 PM MST
- Where
- Laramie County, 20.82 mi WNW of Meriden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -104.700
Quarter size hail was observed 10 miles southeast of Chugwater.
A thunderstorm produced large hail over extreme northern Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail over extreme northern Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 10:56 AM MST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1156 AM MDT Mon Jun 5 2017 .SHORT TERM...(Today through Tuesday night) Issued at 310 AM MDT Mon Jun 5 2017 It will be another warm day across the region as highs rise into the 80s over lower elevations. A few locations in the North Platte Valley will be close to 90. The 500mb ridge axis will be overhead today, with a sfc trough located just east of the Laramie Range by early aftn. The HRRR/NCAR Ensembles show scattered storms developing in the convergence along this trough between 18-20Z, and then slowly moving eastward toward the WY-NE border. SPC has added much of the plains to a marginal risk for today. Although flow aloft and deep layer shear are not all that strong, CAPE values of 1000-1250 J/kg would support some small hail. In addition, the boundary layer is deep, so gusty downdrafts will be a concern. A cold front will slide southward over the CWA through the evening/night. Forcing along the front will likely keep convection going into the early night, especially across northern zones. The airmass will be more stable behind the front on Tuesday, especially across the northern half of the CWA. There is still some uncertainty on how much convective inhibition will occur in areas along the Colorado Border. The SREF has CAPE values around 1000 J/kg at CYS, so there is some decent instability. With winds going easterly after 18Z along the southern Laramie Range, believe that isolated/scattered tstms will develop in this area. However, will keep PoPs mainly below 30 percent over the plains with the uncertainty over how much CIN will be present. Highs on Tuesday will be a good 10-15 degrees cooler. .LONG TERM...(Wednesday through Sunday) Issued at 310 AM MDT Mon Jun 5 2017 Upper ridge axis will hold west of the CWA Wednesday with minor impulses riding through the ridge and across the region thus expect continued sctd convection across the CWA Weds afternoon and evening. The ridge will begin shifting eastward Thursday with warming mid level temperatures beginning to hinder convective formation but a surface trough over the high plains may help to focus activity mainly over the Panhandle late Thursday. Friday through Sunday looking mainly dry as warm mid level temps and drier air should be over the CWA. Quite warm on Friday and Saturday with max temps well into the 80s east of the mtns. A cool front should then pass across early Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1141 AM MDT Mon Jun 5 2017 Latest satellite loop was showing convection percolating along the Laramie Range. This convection should continue to develop over the area during the afternoon with most of the convection tracking east-northeast. At this point, it looks like the convection should impact the CYS TAF site around 21z-23z with the NE panhandle getting impacted mainly between 00z-02z. These storms may contain gusty wind speeds up to 40 mph along with some small hail. Meanwhile, the frontal boundary should pass through the TAF sites mainly after 09z. && .FIRE WEATHER... Issued at 310 AM MDT Mon Jun 5 2017 No fire weather concerns are expected through middle of this week. Minimum humidity values will drop to 15-20 percent across lower elevations of Carbon and Albany Counties this afternoon. However, winds are expected to be relatively light and fuels are green. Thunderstorm chances return to region today through Thursday, with the best coverage across areas along and east of the Laramie Range. && .HYDROLOGY... Issued at 144 PM MDT Sun Jun 4 2017 High temperatures above 9000 feet on Monday will be around 10 to 20 degrees above normal, with low temperatures staying well above freezing. This will result in highly efficient snowmelt and continued rising creeks and main stem rivers. The Upper North Platte River at Saratoga and Encampment River at Encampment may rise to action stage over the next couple of days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...RE AVIATION...REC FIRE WEATHER...ZF HYDROLOGY...RJM
Hazardous Weather Outlook National Weather Service Cheyenne WY 357 AM MDT Mon Jun 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 061000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 357 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected over the area mainly this afternoon and evening. A few storms could become strong and produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Chances for mainly afternoon and evening thunderstorms will continue Tuesday and Wednesday with more isolated activity on Thursday. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>117-061000- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 357 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms should occur mainly this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Chances for afternoon and evening showers and thunderstorms will exist mainly for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 1204 PM MDT MON JUN 5 2017 WYZ116>118-051830- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 1204 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 1230 PM MDT... At 1204 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Crystal Lake Campground, or 14 miles west of Cheyenne, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crystal Lake Campground and Crystal Lake Reservoir. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 7. Interstate 80 in Wyoming between mile markers 343 and 358. LAT...LON 4116 10521 4125 10500 4100 10476 4100 10512 TIME...MOT...LOC 1804Z 330DEG 14KT 4115 10506 Mazur
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT MON JUN 5 2017 WYZ106>108-052115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 225 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHERN PLATTE COUNTIES UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near Bordeaux, or 9 miles southwest of Wheatland, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chugwater, Slater and Bordeaux. This includes Interstate 25 in Wyoming between mile markers 52 and 75. LAT...LON 4186 10516 4201 10507 4194 10464 4170 10479 TIME...MOT...LOC 2024Z 293DEG 14KT 4194 10506 Levin
Special Weather Statement National Weather Service Cheyenne WY 318 PM MDT MON JUN 5 2017 WYZ107-108-117>119-052200- East Platte County WY-Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 318 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Chugwater, or 28 miles south of Wheatland, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen...north central Laramie and southeastern Platte Counties. This includes Interstate 25 in Wyoming between mile markers 40 and 53. LAT...LON 4159 10496 4174 10484 4164 10440 4139 10456 TIME...MOT...LOC 2118Z 295DEG 16KT 4165 10484 Levin
The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed 10 miles southeast of Chugwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713687.